Takotsubo cardiomyopathy: is it due to adrenal crisis or Sjo
Takotsubo cardiomyopathy is a form of reversible cardiomyopathy. It is usually due to sudden emotional or physical stress. It is associated with excessive sympathetic stimulation and catecholamine release. Patients have a very similar presentation to an acute coronary syndrome with patent coronaries.

Published in the journal Cardiology Research, the authors present a case of takotsubo cardiomyopathy in a patient who has a history of Sjogren’s disease on a steroid taper.

A 64-year-old lady with recently diagnosed Sjogren’s disease and no prior history of coronary artery disease presented to the hospital with worsening fatigue and progressive generalized weakness over past few weeks. Hypertension was her only chronic medical problem. She had quit smoking 5 years ago. In the emergency department, she was found to be hypotensive with a blood pressure of 78/40 mm Hg; pulse rate was 100/min, regular.

ECG revealed sinus tachycardia with a rate of 106/min. On review of medications, it was discovered that she had recently been tapered off prednisone and had started feeling worse since then. The patient was treated empirically for adrenal crisis with “stress dose steroids” (100 mg hydrocortisone every 6 h). She was hydrated aggressively with normal saline; initially she felt better, but a few hours later developed worsening shortness of breath.

She was found to be in congestive heart failure. Pro-BNP was elevated at 30,000 pg/mL. The patient was diagnosed as having non-ST elevation myocardial infarction (NSTEMI), and transferred for cardiac catheterization. Cardiac catheterization revealed non-obstructive coronary artery disease and severely reduced left ventricular systolic function with an estimated LVEF of 20%, along with wall motion abnormalities consistent with takotsubo cardiomyopathy on ventriculogram.

She was treated in the coronary care unit for heart failure with standard medical therapy and she improved gradually. She was transitioned from hydrocortisone to oral prednisone. She was subsequently discharged in a stable condition.

Lessons learnt:-
- This takotsubo cardiomyopathy may be due to the patient being tapered off her steroids causing catecholamine surge from the adrenal crisis or due to an autoimmune component which has not been described yet.

- Timely diagnosis, evaluation and management are crucial in treating such cardiomyopathy. The patient has been symptom-free since the treatment.

Read in detail about the case here: https://pxmd.co/Bvol3
Dr. A●●●●●●●u S●●●h and 2 other likes this1 share
Like
Comment
Share